Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 293, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2008, 3:59 PM CDT for Otoe County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2008, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 24, 2008, 4:35 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Otoe County, NE
The radar
The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:13 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 24, 3:13 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 313 PM CDT TUE JUN 24 2008 .DISCUSSION... DISTINCT MCV APPEARING IN SAT IMAGERY/RADAR LOOP IS AIDING TSRA DEVELOPMENT IN SERN NEB TODAY. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATED WAVY ZONAL FLOW...WITH SHORTWAVE EVIDENT ACROSS ERN NEB/CTRL KS/WRN OK/TX PANHANDLE...AND ANOTHER UPSTREAM IN SRN AB/WRN MT/NRN ID. 850MB LOW WAS DIGGING INTO SRN NV...WITH BROAD MOISTURE AXIS ACROSS MUCH OF THE PLAINS. RICHER MOISTURE /12C+/ WAS LIMITED TO S CTRL TX AND NEAR KABR...AS WELL AS NEAR THE LOWER MS RIVER VALLEY. MCV THAT DEVELOPED IN WAKE OF MORNING MCS HAS MOVED INTO SWRN CWA...WITH TSRA DEVELOPING JUST AHEAD. SOME SUN IN SERN NEB HAS ALLOWED DESTABILIZATION TODAY AS TEMPS HAVE REACHED THE UPPER 70S WITH DEWPOINTS NEAR 70. MAIN FORECAST CONCERNS WILL BE WITH CONVECTION THIS EVNG...THEN CHCS FOR CONVECTION THROUGH FRI. RUC ANALYSIS INDICATES MLCAPE AROUND 1500 J/KG IN SERN NEB WITH NO CIN LIFT...WITH EFFECTIVE BULK SHEAR AROUND 30-35KT. APPEARS TO BE JUST ENOUGH SHEAR/INSTABILITY TO ALLOW ORGANIZED SURFACE-BASED CONVECTION WITH HAIL/WIND POTENTIAL. EXPECT ACTIVITY TO BE SUPPRESSED IN SUBSIDENT REGION BEHIND MCV...THUS TSRA POTENTIAL SHOULD DIMINISH LATER THIS EVENING FOR THE REST OF THE NIGHT. SHOULD SEE TSRA DEVELOPMENT TONIGHT IN SD AS SHORTWAVE MOVES ACROSS THE NRN PLAINS...BUT APPEARS THAT FORCING WILL REMAIN N OF THE CWA. MODELS AGREE IN DEVELOPING SFC LOW TMRW ACROSS WRN KS/ERN CO AS UPPER WAVE DIGS INTO NRN ROCKIES...WITH WARM FRONT SOLIDIFYING SOMEWHERE ACROSS NRN NEB/SRN SD. THAT SHOULD PROVIDE A FOCUS FOR TSRA DEVELOPMENT TMRW AFTN/EVNG AS INSTABILITY BUILDS. DEEP-LAYER SHEAR IS STILL RELATIVELY WEAK IN THE WARM SECTOR BUT SHOULD BE MARGINALLY ENOUGH NEAR/NORTH OF THE WARM FRONT TO SUPPORT ORGANIZED CONVECTION AGAIN...WITH RISKS OF HAIL/WINDS. BETTER SUPPORT FOR CONVECTION ARRIVES ON THURS AS WARM FRONT STALLS ACROSS THE AREA...WITH SRLY FLOW AT 850MB POINTING INTO THE FRONT AND SHORTWAVE MOVING ACROSS THE CTRL PLAINS. EXPECT EXACT LOCATION OF FRONT WILL DEPEND STRONGLY ON EFFECTS OF CONVECTION WED/WED NT...THUS DID NOT HIT ANY PARTICULAR AREA TOO HARD WITH POPS...BUT CERTAINLY POTENTIAL IS THERE FOR HEAVY RAIN THREAT WITH TRAINING THUNDERSTORMS ALONG BDRY. HEAVY RAIN/FLOOD THREAT WILL BE ENHANCED IF FRONTAL POSITION IS CLOSE TO TRACK OF TSRA ON WED/WED NT AS WELL. TEMPS IN THE WARM SECTOR BOTH WED AND THURS WILL CLIMB TO NEAR 90/LOWER 90S WITH SRLY FLOW AND DECENT HEATING. COLD FRONT WILL WORK THROUGH ERN NEB/WRN IA ON FRI AS NRN STREAM UPPER TROUGH DROPS OUT OF CANADA...KICKING SFC LOW EWD TOWARD THE GT LAKES/MS RIVER VALLEY. MADE FEW CHANGES TO DEPICTION FOR FRI WITH UNCERTAINTY ON POSITION OF COLD FRONT AFFECTING PRECIP POTENTIAL AS WELL AS TEMPS. NOT A STRONG COLD PUSH BEHIND THE FRONT...BUT CANADIAN AIRMASS SHOULD BE ENOUGH TO PUSH TEMPS BACK TO NEAR CLIMO FOR THE WEEKEND. SFC HIGH AND UPPER RIDGE BUILDING IN ON SAT/SUN SHOULD ALLOW A PLEASANT WEEKEND. RIDGE BEGINS TO BREAK DOWN EARLY NEXT WEEK WITH RIDGE-RIDING WAVES BRINGING ACTIVE WEATHER TO THE CTRL PLAINS AGAIN. TIMING THESE WAVES IS TOUGH AT LONG RANGE...BUT DID INCLUDE SCHC POPS FOR TUES AS MOISTURE RETURNS AND RIDGE WEAKENS. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 25/18Z. WEAK WRMFNT EXTENDED FROM CNTRL MO THRU NRN KS. UPPER DISTURBANCE OVER ERN NEB KICKING OFF SCT +TSRA AFFECTING KOMA/KLNK. EXPECT ACTIVITY WILL BE FADING AFTER 00-03Z. THRU THEN...OCCASIONAL MVFR CONDITIONS SHOULD BE EXPECTED AT KOMA/KLNK. AFT 06Z...SMALL CHANCE FOR TS REDEVELOPMENT OVER SE NEB 00Z-06Z. AFTER 06Z...OTLK IS VFR THRU THE REST OF THE PD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/DEE
Hazardous weather outlook, Jun 24, 11:51 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1151 AM CDT TUE JUN 24 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-242300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1151 AM CDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FOR AREAS ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR THROUGH TONIGHT. A WARM FRONT ACROSS NORTHERN KANSAS WILL BE THE FOCUS FOR ADDTIONAL THUNDERSTORM ACTIVITY. A FEW STORMS MAY EVEN CONTAIN LARGE HAIL AND DAMAGING WINDS MAINLY DURING THE EVENING HOURS...ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO FRIDAY AS A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVE ACROSS THE REGION. SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. DEE
In the hours before
Local storm report, Jun 24, 1:43 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
143 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 2 W WATERLOO 41.29N 96.32W
06/24/2008 M2.10 INCH DOUGLAS NE TRAINED SPOTTER
2.10 INCHES FELL BETWEEN 1215 PM AND 115 PM CDT.
&&
KURTZLocal storm report, Jun 24, 3:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
301 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 8 ESE FAIRBURY 40.10N 97.04W
06/24/2008 M1.00 INCH JEFFERSON NE EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL COVERING GROUND.
&&
JKURTZLocal storm report, Jun 24, 3:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL DILLER 40.11N 96.94W
06/24/2008 E0.88 INCH JEFFERSON NE TRAINED SPOTTER
&&
KURTZLocal storm report, Jun 24, 3:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 5 SE JANSEN 40.13N 97.02W
06/24/2008 JEFFERSON NE EMERGENCY MNGR
SEVERAL TREES DOWN IN ROCK CREEK STATE HISTORICAL PARK.
&&
MAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:10 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 50 min |
| Jun 24, 4:36 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 39 min |
| Jun 24, 5:00 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 30 min |
| Jun 24, 5:30 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 45 min |
| Jun 24, 8:14 AM CDT | Areal Flood Advisory | OAX | Seward | 6 hr |
| Jun 24, 1:26 PM CDT | Areal Flood Advisory | OAX | Douglas | 2 hr |
| Jun 24, 1:43 PM CDT | Flash Flood Warning | OAX | Saunders | 93 min |
| Jun 24, 2:31 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 29 min |
| Jun 24, 2:59 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.